Doctors Lounge - Nephrology AnswersBack to Nephrology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/09/2017.
Forum Name: Nephrology Symptoms
Question: Improve Renal Function
|pnranjith - Thu Feb 28, 2008 2:47 pm|
My dad is taking medicines for diabetic and hypertension from past 20yrs. Due to skin itching he has taken blood test before 1 week.It was 325mg/dl blood sugar and 6.3 mg/dl of creatinine. After strict diet control and increase of insulin to 15 from 10 Unit, blood sugar is 75mg/dl and creatinine is 5.8mg/dl. I know that creatinine increase is an evidence of renal failure. Please advice to improve his kidney function.
His medication is :
Tide 10(Torsemide Tablet 10mg) 1-1-0.since 5 months.
Amlovas-s(Amlodipine Besilate 2.5mg) 1-0-0.since 5 months.
Deriphylline Retard 150(Sustained release tablets of Etofylline and Theophylline) 0-0-1.since 5month
Razo D(Acid reflex tablet) 1-0-0 since 5 month
Doxacard-2(Doxazosin Mesylate 2mg) 1-0-1 started since 4 years.
Dyamide 20(Torsemide Tablet 20mg) 1/2-0-1/2 since 1 week.
Alfacalcidol & Calcium cap. 1-0-0 since 1 week
folic acid,iron with copper and manganese cap. 1-0-1. since 1 wk.
Huminsulin 15 0 15
Age : 58 yrs
Weight : 68Kg
Morning : South Indian breakfast with tea.
Lunch : Rice
Dinner : Wheat
Daily tea consumption: around 7 glass without sugar
Random blood glucose : 75 mg%
Serum Creatinine : 5.8mg%
POTTASSIUM : 4.0 m.eq/l
HAEMOGLOBIN : 11.0gm%
creatinine was 4.8 before 6 months and 6.3 before 1 week.
please let me know why it is was 6.3 before 1 week and now 5.8.
Is there any way to reduce the creatinine and increase renal function?.Is there any benifit in taking lot of plain water.
Expecting a detailed reply.
|R. Zein, Pharm D - Fri Mar 21, 2008 2:26 am|
the medical problem your presented in this case, that is exacerbations of renal function is a very common complication in patients with hypertension and diabetes. In deed it is estimated that the majority of patients with both diabetes and hypertension will eventually present with acute renal failure and if diabetes/blood pressure are left uncontrolled, acute renal failure can progress to end stage renal disease.
- assessing your dad's case, i noticed that he is on insulin therapy for the management of his diabetes, suggessting that he is a type 1 diabetic patient. based on the blood glucose level of 75, which is within the normal recommended range, the dose of the insulin seems to be appropriate. usually frequent monitoring of blood glucose before and after meals help us in deciding on an insulin schedule and the type of insulin (short acting, intermediate, and long acting, depending on each patient's case).
- the second key point is blood pressure. you noted that your father's blood pressure is 160/100. this is a high reading, and with the different medications your dad is recieving , amlodipine and diuretics, it is possible that your dad needs to be on additional medication, or the whole therapy needs to be assessed.
the target goal for blood pressure is patients with diabetes is 135/80 and your dad bp is 160/100 suggessting that your dad is not at his target goal.
this is important because as i mentioned in my introduction, it is important to control both blood pressure and blood sugar to prevent further kidney damage.
ACE inhibitors are very effective class of drugs to treat hypertension and it is usually first line therapy for patients with diabetes. this class has been shown to provide a nephroprotective effect, that is a renal protective effect. I wonder if your dad has tried these agents before, such as lisinopril, ramipril, accupril, etc. or even ARBs (angiotensin receptor blockers like irbesartan, candasartan, etc).
one more thing i want to point out to you, since you requested detailed answers :) diuretics are great agents and first lines for the management of hypertension, but they can increase blood sugar via an unknown mechanism. Now this is not a reason to perclude their use in hypertension and diabetes, but it is something that one need to be aware off.
overall, hydration is always very important, but i highly recommend tight glucose and blood pressure control for your dad to prevent further exacerbations of his renal function. worsenning of renal function is a consequence of diabetes and hypertension; we can not eliminate it , but we can for sure help preventing it from getting worse.
thank you very much and remain blessed
|pnranjith - Fri Mar 21, 2008 10:24 am|
Thank you Doctor for your informative reply
We went to hospital last week to get treatment for itching. Doctor suggested some change in his medication
Now it is like
Amlovas 5(S-Amlodipine - 5) 1-0-0
Ocid 20(Omeprazole - 20) 1-0-0
Doxacard 2(Doxazosin mesylate - 2mg) 1-0-1
Folic Acid 5 1-0-0
Gemcal 0.25 (Calcitriol 0.25) 1-0-0
Doctor said Gemcal is for itching.But still it is there.
He also advice dad to take Hepatitis-B vaccine
I would graceful if you clear these doubts.
Why he's got itching?.
Is there any limitation for drinking water for renal patients?
Thank you very much Doctor.
|R. Zein, Pharm D - Fri Mar 21, 2008 6:11 pm|
thank you very much for the update
so it seems to me that the doctor took out the diuretics, and your dad currently is only on amlodipine for treatment of hypertension. I wonder how is your father's blood pressure doing on amlodipine alone.
itching is very common and often present in patients with kidney /renal disease. In addition, most of patients treated with dialysis complain of itching of the skin during or after dialysis sessions. it is believed that uremic toxins that arent removed from the blood by dialysis sessions could contribute to the itching of the skin.
The problem can also be related to high levels of parathyroid hormone (PTH), and it is a common in kidney failure. there is no cure for itching, but the fact that your dad is on calcitriol (a drug used for managment of hypocalcemia in patients with chronic renal failure), this drug also help reduce elevated leves of parathyroid hormones, and therefore will help reduce the itching.
if itching continues to be a problem, you can use antihistamines like benadryl (diphenhydramine) or capsaicin topical cream.
as for drinking, hydration is important. in deed increasing water intake and decreasing salt intake help in the management of both kidney failure and hypertension. fluid restrictions is important for patients with heart failure; that is why doctors use alot of duiretics in these patients. based on your case presentation, your father does not have heart failure, but the fact that the doctor took out diuretics from his medication regimen, you don't want him to ingest too much fluids (> 1.5-2 L). With the absence of diuretics, your dad wont be able to get rid easily of the fluid build up in his system until he has a dialysis session.
|pnranjith - Thu Mar 27, 2008 2:27 pm|
Thanks a lot Doctor for giving all the valuable suggestion.I would like to clarify that whether we need to consult the doctor again for any additional medication.I will update about any change in his treatment if any.
Thank you once again.
|R. Zein, Pharm D - Fri Mar 28, 2008 4:51 pm|
my pleasure ranjith...and continue to keep me updated!
|pnranjith - Sun Jul 13, 2008 4:21 am|
Let me brief about his past few blood test results.
BP - 160/100
BLOOD GLUCOSE - 325mg
Serum creatinine : 6.3mg
K : 4.0 m.eq/l
BP - 170/90
2HRS PP BLOOD GLUCOSE - 165mg
Serum creatinine : 5.7mg
HBs Ag : -ve
BLOOD GLUCOSE - 179mg
Serum creatinine : 7.3mg
Hemoglobin : 8.2 gm %
BLOOD GLUCOSE(FBS) - 94mg
Random Glucose(1 hr after food) : 154mg
Yesterday I have taken him to another doctor due to swelling in legs and also for having Shanvac(Hepatis -B) vaccine which was prescribed by his regular doctor.
He asked us to take two injections(Venofer and Espogen 4000IU) yesterday itself and we did that. Doctor also asked my dad to stop insulin and change to tablets for sugar control since insulin now a days caused him hypoglycemia(dad was taking 15 unit each morning nut now a days it is causing hypoglycemia).
I fear to change the medicine without the knowledge of our regular doctor. Is it Ok to change?. And this doctor asked us to create AVF next week itself and to be prepared for Dialysis.
I would like to know about the effectiveness of renal transplant and its aftermath. What all thing we should take care. How much will be the cost and after transplant cost. What are the complications about rejection. I have heard about stem cell technique for that?
Waiting for your valuable comments
Thank you so much
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.